Opioids are a class of drugs prescribed for pain relief and sedation. Taking opioids long term may increase the risk of anxiety and depression as side effects.
Opioids can cause many side effects, including the onset of physical and mental health symptoms. This can occur with both prescription and illegal opioids. In particular, taking opioids may lead to developing depression and anxiety. Opioids may also worsen the symptoms of people who already have anxiety.
Opioids reduce norepinephrine levels. Norepinephrine is a neurotransmitter that controls blood pressure and alertness. When a person stops taking opioids, norepinephrine returns to its usual level. This can overwhelm the brain, causing several withdrawal symptoms, including anxiety.
This article reviews the link between opioids and anxiety, the signs, and opioid-induced anxiety. The article also addresses how people may help to prevent anxiety from happening, how opioid use disorder (OUD) may develop, and treatment options for this condition.
Prolonged or chronic use of opioids can cause anxiety. People
Withdrawal symptoms typically start a few hours after taking the last dose of opioids and peak within about 72 hours. Withdrawal symptoms of opioids may include:
The onset and peak of these symptoms may depend on the type of opioid a person takes. It may also depend on whether the opioid is short-acting (prescribed for acute pain) or long-acting (prescribed for managing pain).
This causes the brain to immediately release a significant quantity of norepinephrine in the body to bring blood pressure and energy levels to baseline levels. This can cause acute withdrawal symptoms, including anxiety.
Taking opioids long term
Signs of opioid-induced anxiety
- panic attacks
- free-floating anxiety (a sense of unease not connected to anything specific)
People can experience anxiety even when taking their medications as prescribed. However, depending on the dosage — the dose and frequency at which a person takes opioids — the severity of the anxiety may differ. Anxiety may also occur as a withdrawal symptom.
Withdrawal anxiety may last
Visit our dedicated hub for more research-backed information and in-depth resources on anxiety.
- taking opioids only if prescribed and precisely following the doctor’s recommendation
- avoiding increasing the dosage a doctor prescribes
- avoiding taking opioids while using alcohol, illegal substances, or sleeping pills
- speaking with a doctor in case of any unwanted side effects
Doctors can also recommend the most appropriate strategies to help prevent anxiety and other symptoms when taking opioid medications.
Having preexisting anxiety before starting to take opioids may also increase the risk of developing OUD.
People with opioid-induced anxiety may take opioids to relieve the anxiety. However, this can trigger the brain to produce even more norepinephrine. This may lead to a spiral in which people take more opioids to ease their anxiety, but the anxious feelings increase.
The treatment for OUD
Medications a doctor may prescribe to relieve the withdrawal symptoms and cravings a person may experience after stopping opioids include:
- naltrexone (Vivitrol)
- buprenorphine/naloxone (Suboxone)
- buprenorphine extended release (Sublocade)
If a person experiences OUD or has anxiety after taking opioids, they may consider speaking with a specialist. Doctors can recommend the most appropriate plan to treat OUD.
Opioid medications can cause anxiety and depression. People who take these drugs long term to treat chronic pain may have an increased risk of developing anxiety, depression, and OUD.
Opioids have a high risk of dependence, making it difficult for people to stop taking them. If a person experiences symptoms such as anxiety or depression, they should speak with a doctor as soon as possible to get support and appropriate treatment.
People should only take opioids when prescribed by a doctor and follow the doctor’s dosage instructions. Taking opioids with other medications or not taking them as prescribed can increase the risk of OUD.